By Dedra Cordle
Most of those in attendance at the Naloxone Community Training Session did not want to be there.
They did not want to be there for it was a reminder that a loved one was battling an addiction. They did not want to be there for it was a reminder that they could die from it. They did not want to be there for it was a reminder that this medication could be the only thing that keeps them alive after an opiate-related overdose.
But even though many said it was difficult to be at the training session on April 4, they knew it was a necessity.
“We have to be prepared,” said one attendee who did not wish to be named.
They came from all over Franklin County for this multi-public health entity training session in Grove City to learn how to properly administer Naloxone in the event of an opiate-related overdose. Some were surprised by its simplicity as it largely works like a regular nasal spray.
“It is very easy to use,” said Brian Pierson, the director of community outreach at Mount Carmel.
It is also very easy to acquire.
Those at the training session received a free kit complete with two doses of the medicine to take home, but others need not look far if they believe it might be good to have on hand.
“It’s available at most local retail pharmacies such as CVS, Drug Mart, Giant Eagle, Kroger, Walgreens and Meijer,” he said.
The cost of naloxone is typically covered by most insurance plans, but will run between $50 and $100 without insurance. Coupons can be printed out at goodrx.com
Each kit comes with a step-by-step instruction guide on how to administer naloxone in opioid-related overdoses, but Pierson did suggest one change.
“It has Dial 911 at Step 7, but I recommend you do it earlier,” he told the crowd.
He said if often takes three to five minutes for the naloxone to work and sometimes the two doses in the kit will not be enough.
“Most police and fire departments now carry naloxone with them at all times,” he said.
He said calling 911 is also important even if the person responds to one of two administered doses of naloxone.
“Naloxone will continue to work anywhere from 30 minutes to 90 minutes after it is administered, but some overdose deaths can occur after that timeframe even without them taking more drugs.”
He said some of those cases have occurred when heroin has been laced with another drug such as fentanyl or carfentanil.
Pierson suggests that anyone who knows someone who is struggling with an opioid-related addition to have a naloxone kit. He also suggested that people learn CPR as it is another method to support breathing.
Those in attendance said they were thankful for the training session and the opportunity to have a naloxone kit on hand.
“I just hope that we never have to use this,” said Laurie Pecuch.